Mixing Narcotics with Other Medications

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

The result of mixing drugs is called a drug interaction. Many drugs may be mixed safely, while others are extremely dangerous. One of the more dangerous drugs to mix are narcotics. According to the National Institute on Drug Abuse, more and more people, particularly teens, are mixing narcotics and other drugs. Sometimes the reactions are unpredictable while others the results are catastrophic.

Mixing with Alcohol

Alcohol is a depressant. When it is mixed with narcotics, the depressant effect is increased. This means that it causes:

  • respiratory depression,
  • central nervous system depression,
  • irregular heart rate,
  • coma, and
  • sometimes death.

The more of each substance you mix together the worse the effect is. Taking narcotics and then drinking heavily may result in serious health consequences. There are a lot of deaths each year due to this interaction.

Mixing with Antidepressants

serotonin syndrome

Mixing narcotics with antidepressants can cause serotonin syndrome, leading to cramping and diarrhea.

Mixing narcotics with antidepressants is another dangerous interaction. Some antidepressants work on the neurotransmitter serotonin. When they are working correctly, they increase the amount of serotonin in the blood. This causes a person’s mood to lift. Unfortunately, when they are mixed with narcotics, they can increase the amount of serotonin in the blood even further. This reaction is known as serotonin syndrome. The symptoms of serotonin syndrome are:

  • delirium,
  • diarrhea,
  • cramping,
  • restlessness,
  • shivering, and
  • severe joint pain.

If left undiagnosed serotonin syndrome can turn deadly very quickly. Unfortunately many emergency room doctors are not aware that this can happen so it is frequently misdiagnosed.

Mixing with Benzodiazepines

Mixing anything with benzodiazepines is usually not a wise decision. It is extremely dangerous when someone is taking benzodiazepines and narcotics recreationally. Large amounts of both of these drugs together frequently causes overdose. Although there is a way to counteract narcotic overdose, there is not a rapid way to counteract benzodiazepine overdose. Usually an overdose of both of these drugs at the same time causes the death of the user.

Mixing with Amphetamines

Illegal narcotics are frequently mixed with amphetamines at both the manufacturing level and dealer level. Sometimes they are mixed to produce a different type of high and sometimes they are mixed to produce a mellowing effect. Unfortunately, both narcotics and amphetamines are extremely addictive. When someone mixes them together it is possible to get addicted to both of them and then have to detox off both drugs. This means more intense withdrawal symptoms and a harder recovery.

Signs and Symptoms of Narcotics Overdose

Mixing with Blood Thinners

Although this is an unusual combination mixing narcotics with blood thinners produces an unusual reaction. It can cause the blood thinner to be too active in the blood. This can cause bleeding problems if you wind up with a cut or if you need emergency surgery. This reaction also happens when blood thinners are mixed with certain antibiotics.

Mixing medications happens more frequently when you are addicted to the narcotic. Since your body craves it, it is easy to not only take more than you intended but to take it with other medications. The only way to prevent this from happening is to break the addiction cycle. For more information on treatment for a narcotic addiction, call us at 1-(800) 407-7195.

the Take-Away

The result of mixing drugs is called a drug interaction. Many drugs may be mixed safely, while others are extremely dangerous. One of the more dangerous drugs to mix are narcotics. According to the National Institute on Drug Abuse, more and more people, particularly teens, are mixing narcotics and other drugs. Sometimes the reactions are …